Subdural hematoma in a patient taking imatinib for GIST

A case report and discussion of risk with other chemotherapeutics

Christian B. Theodotou, Ashish H. Shah, Michael E. Ivan, Ricardo J Komotar

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Although anticancer drugs have existed for over 50 years, targeted drugs have only recently been marketed, and their side effects may not be completely understood. The patient is a 56-year-old woman with a gastrointestinal stromal tumor who presented with headache, nausea, and vomiting lasting 2 weeks. An MRI to rule out brain metastasis found a large right-hemispheric subdural hematoma without metastases. She denied trauma, seizures, or alcohol abuse. Laboratory test results were normal. Eight months prior, she had begun a dose escalation of imatinib, which became the suspected cause of her hemorrhage. The literature was reviewed for reports of intracranial hemorrhage with targeted chemotherapeutics excluding metastases, anticoagulation, and trauma. Multiple events have been documented but only one for imatinib with gastrointestinal stromal tumor. Imatinib is believed to cause platelet dysfunction (missed by standard testing), leading to intracranial hemorrhage. Intracranial hemorrhage risk may be under-reported and neurosurgical consultation for immediate treatment and oncology for reinitiation of chemotherapy are recommended.

Original languageEnglish (US)
Pages (from-to)259-263
Number of pages5
JournalAnti-Cancer Drugs
Volume27
Issue number3
DOIs
StatePublished - Mar 1 2016

Fingerprint

Subdural Hematoma
Intracranial Hemorrhages
Gastrointestinal Stromal Tumors
Neoplasm Metastasis
Wounds and Injuries
Pharmaceutical Preparations
Nausea
Alcoholism
Vomiting
Headache
Seizures
Referral and Consultation
Blood Platelets
Hemorrhage
Drug Therapy
Brain
Imatinib Mesylate
Therapeutics

Keywords

  • Chemotherapy
  • Gastrointestinal stromal tumor
  • Imatinib
  • Intracranial hemorrhage
  • Subdural hematoma

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)
  • Cancer Research
  • Oncology

Cite this

Subdural hematoma in a patient taking imatinib for GIST : A case report and discussion of risk with other chemotherapeutics. / Theodotou, Christian B.; Shah, Ashish H.; Ivan, Michael E.; Komotar, Ricardo J.

In: Anti-Cancer Drugs, Vol. 27, No. 3, 01.03.2016, p. 259-263.

Research output: Contribution to journalArticle

@article{6819558a1e01464b87998ae218918455,
title = "Subdural hematoma in a patient taking imatinib for GIST: A case report and discussion of risk with other chemotherapeutics",
abstract = "Although anticancer drugs have existed for over 50 years, targeted drugs have only recently been marketed, and their side effects may not be completely understood. The patient is a 56-year-old woman with a gastrointestinal stromal tumor who presented with headache, nausea, and vomiting lasting 2 weeks. An MRI to rule out brain metastasis found a large right-hemispheric subdural hematoma without metastases. She denied trauma, seizures, or alcohol abuse. Laboratory test results were normal. Eight months prior, she had begun a dose escalation of imatinib, which became the suspected cause of her hemorrhage. The literature was reviewed for reports of intracranial hemorrhage with targeted chemotherapeutics excluding metastases, anticoagulation, and trauma. Multiple events have been documented but only one for imatinib with gastrointestinal stromal tumor. Imatinib is believed to cause platelet dysfunction (missed by standard testing), leading to intracranial hemorrhage. Intracranial hemorrhage risk may be under-reported and neurosurgical consultation for immediate treatment and oncology for reinitiation of chemotherapy are recommended.",
keywords = "Chemotherapy, Gastrointestinal stromal tumor, Imatinib, Intracranial hemorrhage, Subdural hematoma",
author = "Theodotou, {Christian B.} and Shah, {Ashish H.} and Ivan, {Michael E.} and Komotar, {Ricardo J}",
year = "2016",
month = "3",
day = "1",
doi = "10.1097/CAD.0000000000000325",
language = "English (US)",
volume = "27",
pages = "259--263",
journal = "Anti-Cancer Drugs",
issn = "0959-4973",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Subdural hematoma in a patient taking imatinib for GIST

T2 - A case report and discussion of risk with other chemotherapeutics

AU - Theodotou, Christian B.

AU - Shah, Ashish H.

AU - Ivan, Michael E.

AU - Komotar, Ricardo J

PY - 2016/3/1

Y1 - 2016/3/1

N2 - Although anticancer drugs have existed for over 50 years, targeted drugs have only recently been marketed, and their side effects may not be completely understood. The patient is a 56-year-old woman with a gastrointestinal stromal tumor who presented with headache, nausea, and vomiting lasting 2 weeks. An MRI to rule out brain metastasis found a large right-hemispheric subdural hematoma without metastases. She denied trauma, seizures, or alcohol abuse. Laboratory test results were normal. Eight months prior, she had begun a dose escalation of imatinib, which became the suspected cause of her hemorrhage. The literature was reviewed for reports of intracranial hemorrhage with targeted chemotherapeutics excluding metastases, anticoagulation, and trauma. Multiple events have been documented but only one for imatinib with gastrointestinal stromal tumor. Imatinib is believed to cause platelet dysfunction (missed by standard testing), leading to intracranial hemorrhage. Intracranial hemorrhage risk may be under-reported and neurosurgical consultation for immediate treatment and oncology for reinitiation of chemotherapy are recommended.

AB - Although anticancer drugs have existed for over 50 years, targeted drugs have only recently been marketed, and their side effects may not be completely understood. The patient is a 56-year-old woman with a gastrointestinal stromal tumor who presented with headache, nausea, and vomiting lasting 2 weeks. An MRI to rule out brain metastasis found a large right-hemispheric subdural hematoma without metastases. She denied trauma, seizures, or alcohol abuse. Laboratory test results were normal. Eight months prior, she had begun a dose escalation of imatinib, which became the suspected cause of her hemorrhage. The literature was reviewed for reports of intracranial hemorrhage with targeted chemotherapeutics excluding metastases, anticoagulation, and trauma. Multiple events have been documented but only one for imatinib with gastrointestinal stromal tumor. Imatinib is believed to cause platelet dysfunction (missed by standard testing), leading to intracranial hemorrhage. Intracranial hemorrhage risk may be under-reported and neurosurgical consultation for immediate treatment and oncology for reinitiation of chemotherapy are recommended.

KW - Chemotherapy

KW - Gastrointestinal stromal tumor

KW - Imatinib

KW - Intracranial hemorrhage

KW - Subdural hematoma

UR - http://www.scopus.com/inward/record.url?scp=84957949660&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84957949660&partnerID=8YFLogxK

U2 - 10.1097/CAD.0000000000000325

DO - 10.1097/CAD.0000000000000325

M3 - Article

VL - 27

SP - 259

EP - 263

JO - Anti-Cancer Drugs

JF - Anti-Cancer Drugs

SN - 0959-4973

IS - 3

ER -